Need advice? Our sexual health GPs can help solve your problem
I’m honestly mixed about this. Insertion was painful. Honestly the worst thing I’ve ever felt and I took paracetamol and had the pain relief injection. After the first day things went well. Regular periods. Average sex drive. No issues. Until 10 months later when I noticed it had slowly started to fall out and I didn’t know until it was too late. I became pregnant as the coil was half in half out. This lead to complications. So it didn’t start or end well for me but the middle bit was fine.
You really need to stick it out longer than 6 months to assess whether the copper IUD is the method for you, it takes time for your periods to settle and for your body to adjust. Huge positive is that it didn’t affect my mood, sex drive or skin at all. I had heavier periods before the IUD so the result was extremely heavy, painful and long (more than 1 week) bleeding. I also experienced cramps and ovulation spotting for the first time. This didn’t change up to the very end of the 5 year term. Would recommend if your periods are reasonable or light to begin with.
I got an IUS inserted after 7 years on the combined pill. I did a lot of research, and it seemed like the safest option for me, with a family who has cancer/blood clot history. Insertion was uncomfortable but not too painful. However, I then bled for the first 6 months non stop. It eventually subsided, but then roughly each month I got THE WORST one-sided stomach pains imaginable, followed by some spotting. I put up with this for a year to see if it would stop, and it didn't. I went to my local Sexual Health Clinic recently, who informed me that I was likely experiencing ovarian cysts, which could be triggered by the coil. I therefore decided to get the coil removed and try something else.
So I have very mixed feelings about the mini pill! I was on it for 4 years without noticing any side effects. But about two years ago, I started getting recurrent thrush and severe ovulation cramps with irregular bleeding. I did a lot of tests to figure out why I suddenly kept on getting thrush and it turns out that the mini pill caused me to have vaginal atrophy which is a factor for recurring infections. After being prescribed oestrogen cream to compensate the side effects, I decided to stop hormonal contraception for the time being.
This contraception made me cry all the time and made my moods incredibly low. As soon as I stopped taking it I instantly felt better and back to myself. Would not recommend!
I found this pill much better than the combined pill - the combined pill made my moods very low and I had to stop taking it, whereas Desogestrel did not affect my mood. However, this pill has caused me to have a light bleed for the past 4 weeks. This is bearable (it is light) but very inconvenient and tiring. I am now thinking of maybe trying the implant or coil instead in the hope that they will stop me bleeding.